Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 179, NWS Sioux Falls, SD

July 18, 1998Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 1998, 9:55 PM CDT for Nobles County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 9:55 PM CDT (02:55 UTC)
Expired
Jul 18, 1998, 10:40 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:00 PM CDTThunderstorm Wind 52Ellsworth, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190255
SVRFSD
MNC105-190340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1040 PM CDT

* AT 953 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 35 MILES
  NORTHEAST OF SIOUX FALLS NEAR HARDWICK TO 30 MILES EAST OF SIOUX
  FALLS NEAR ASH CREEK MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN                   AROUND 1000 PM CDT
  RUSHMORE                 AROUND 1015 PM CDT
  WORTHINGTON              AROUND 1025 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGH,TNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:15 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 18, 8:15 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT SAT JUL 18 1998

ONGOING SEVERE WEATHER IN PARTS OF THE CWA.  HAVE UPDATED EARLIER ZONlES
TO INCREASE THE LIKELIHOOD OF THUNDERSTORMS IN THE CWA...BUT LEFT OUT
THE EXTREME SOUTHERN IA COUNTIES INCLUDING SIOUX CITY FOR NOW.

.FSD...NONE
UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:43 PM CDTSevere Thunderstorm WarningFSDLincoln37 min
Jul 18, 9:31 PM CDTSevere Thunderstorm WarningFSDRock34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.